Hail, Howard
- When
- July 16, 4:06 PM CST
- Where
- Howard County, 3.15 mi SSE of Vernon Spgs
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.310, -92.120
An upper level disturbance interacted with a nearly stationary front to trigger a cluster of severe thunderstorms across northeast Iowa during the evening of July 16. Law enforcement officials, storm spotters and amateur radio operators reported hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An upper level disturbance interacted with a nearly stationary front to trigger a cluster of severe thunderstorms across northeast Iowa during the evening of July 16. Law enforcement officials, storm spotters and amateur radio operators reported hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT MON JUL 16 2007 .SHORT TERM...TONIGHT THROUGH THURSDAY THE WATER VAPOR IMAGERY SHOWS A RATHER ACTIVE STREAM OF UPPER LEVEL DISTURBANCES FROM MINNESOTA TO SOUTHERN YUKON. THE FIRST OF THESE WAVES IS CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA. A QUASI-STATIONARY FRONT LOCATED ACROSS SOUTHERN MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. WITH TEMPERATURES IN THE UPPER 80S AND LOWER 90S AND DEW POINTS NEAR 70...CAPES HAVE CLIMBED ABOVE 3000 J/KG ALONG AND SOUTH OF THIS BOUNDARY. EFFECTIVE SHEAR IS IN THE EXCESS OF 40 KNOTS ACROSS THE REGION. AS A RESULT...THERE APPEARS THAT A FEW OF THUNDERSTORMS MAY BECOME SEVERE AS THE WAVE MOVES SOUTHEAST ACROSS SOUTHERN MINNESOTA AND IOWA LATE THIS AFTERNOON AND EVENING. THE STORMS RIGHT ALONG AND JUST NORTH OF THIS FRONT WILL HAVE THE POTENTIAL OF BECOMING TORNADIC. FROM TUESDAY THROUGH WEDNESDAY NIGHT...THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT THE FRONT WILL REMAIN LOCATED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THERE IS MUCH UNCERTAINTY ON THE EXACT POSITION OF THIS FRONT AND THE TIMING OF UPPER LEVEL SHORT WAVES MOVING SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT APPEARS THAT THE FRONT WILL LIKELY REMAIN SOMEWHERE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. AS A RESULT...I WENT WITH SLIGHTLY HIGHER PRECIPITATION PROBABILITIES IN THESE AREAS. WITH THE MODELS CONTINUING TO SHOW 0-6 KM SHEAR RUNNING IN THE 35 TO 40 KNOT RANGE AND MOST UNSTABLE CAPES CLIMBING IN THE EXCESS OF 3000 J/KG ALONG AND SOUTH OF THIS FRONT...THERE COULD BE OCCASIONAL THREATS OF SEVERE THUNDERSTORMS. ON THURSDAY...THE MODELS ARE CONTINUING TO MOVE A VIGOROUS SHORT WAVE SOUTHEAST ACROSS THE GREAT LAKES. AT THE SURFACE...THIS WILL MOVE THE FRONT WELL SOUTH OF THE AREA. IN ADDITION...DRIER AIR WILL BE MOVING INTO THE REGION. THIS WILL BRING AN END TO THE PRECIPITATION CHANCES TO THE FORECAST AREA. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY FROM THURSDAY NIGHT THROUGH EARLY NEXT WEEK...THE MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT THAT A 500 MB LONG WAVE TROUGH WILL MOVE INTO THE FAR WESTERN UNITED STATES AND BRITISH COLUMBIA. THIS WILL LIKELY NUDGE THE UPPER LEVEL RIDGE AXIS FAR ENOUGH EAST THAT THE AREA WILL BE MAINLY AFFECTED BY THE SUBSIDENCE ASSOCIATED WITH IT. AS A RESULT...AN EXTENDED PERIOD OF DRYNESS LOOKS ON TAP FOR THE AREA. EVEN THOUGH THE RIDGE WILL BE MOVING INTO THE AREA...IT CONTINUES TO LOOK LIKE THE WARMEST AIR WILL REMAIN TO OUR WEST AND NORTHWEST ACROSS THE NORTHERN PLAINS AND CANADIAN PRAIRIES. THE GFS IS ABOUT 2 TO 4C WARMER THAN THE ECMWF. SINCE THE ECMWF USUALLY VERIFIES BETTER DURING THIS TIME PERIOD...I TRENDED MY TEMPERATURES TOWARD THE SLIGHTLY COOLER GFS ENSEMBLE VALUES. && .AVIATION...TONIGHT FAIRLY REPETITIVE PATTERN IN PLACE WITH SURFACE BOUNDARY LAYED UP FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. TIMING OF THUNDERSTORM COMPLEXES ALONG THIS BOUNDARY WILL BE THE CHALLENGE AND MAY BE THE ONLY ELEMENT OF WEATHER TO HAMPER AVIATION SERVICES. FIRST SHORT WAVE TROUGH IS DROPPING THROUGH THE DAKOTAS THIS AFTERNOON AND IS HEADED SOUTHEAST ALONG BOUNDARY. THIS SHOULD TRIGGER CONVECTION THIS AFTERNOON MAINLY WEST AND SOUTH OF TAF SITES WITH POSSIBILITY OF A SECOND ROUND OF STORMS LATE TONIGHT. TIMING OF CONVECTION ON TUESDAY WILL DEPEND GREATLY ON WHAT HAPPENS TONIGHT AND WHERE BOUNDARIES END UP. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT AND LONG TERM - BOYNE AVIATION - SHEA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 115 PM CDT MON JUL 16 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 115 PM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND CENTRAL WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHERN MINNESOTA ACROSS EASTERN IOWA INTO ILLINOIS WILL SERVE AS THE FOCUS FOR ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WEST OF THE AREA... ACROSS SOUTHERN MINNESOTA AND POSSIBLY NORTHERN IOWA. THEY WILL THEN MOVE TO THE SOUTHEAST WITH AN INITIAL LARGE HAIL AND WIND THREAT MAINLY BETWEEN 4 PM AND 10 PM. THE SEVERE WEATHER THREAT WILL LIKELY TURN INTO A DAMAGING WIND AND HEAVY RAIN SCENARIO AS THE STORMS MATURE THIS EVENING AND PUSH SOUTHEAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT LEAST THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN...WITH THE HIGHEST RISK AREA ACROSS NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. AS STORMS DEVELOP AND MOVE IN FROM THE NORTHWEST...ACTIVATION WOULD BE APPRECIATED...ESPECIALLY IF STORMS ARE STRONGER OR THERE ARE WARNINGS IN NEARBY COUNTIES. SPOTTER ACTIVATION MAY ALSO BE NEEDED THE NEXT COUPLE DAYS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
The La Crosse radar (KARX), 94 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
19 hail, 2 thunderstorm wind. Local standard time, as filed.
Reported near county line.
Hail lasted several days.
Hail diameter varied from nickel to dime size.
Hail did not last long.
Hail covered the road.
Storm spotter turned around because hail got too large.
Swing set blown down in yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40321, 40322, 40323, 40324, 40325, 40326, 40327, 40328, 40329, 40330, 40331, 40332, 40333, 40334, 40335, 40336, 40337, 40338, 40339, 40340, 40341.